Skip Navigation
Skip to contents

JMD : Journal of Movement Disorders

OPEN ACCESS
SEARCH
Search

Articles

Page Path
HOME > J Mov Disord > Volume 3(1); 2010 > Article
Case Report
Action Tremor Associated with Lamotrigine Monotherapy
Ji-Hye Yang, Sung-Woo Chung, Joong-Seok Kim
Journal of Movement Disorders 2010;3(1):18-19.
DOI: https://doi.org/10.14802/jmd.10005
Published online: April 30, 2010

Department of Neurology, The Catholic University of Korea, College of Medicine, Seoul St. Mary’s Hospital, Seoul, Korea

Corresponding author: Joong-Seok Kim, MD, Department of Neurology, The Catholic University of Korea, College of Medicine, Seoul St. Mary’s Hospital, 505 Banpo-dong, Seocho-gu, Seoul 137-701, Korea, Tel +82-2-2258-6078, Fax +82-2-599-9686, E-mail neuronet@catholic.ac.kr
• Received: March 5, 2010   • Accepted: April 10, 2010

Copyright © 2010 The Korean Movement Disorder Society

This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/3.0/) which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.

  • 8,807 Views
  • 69 Download
  • 5 Crossref
  • Lamotrigine (LTG) is associated with a tremor when given in combination with valproic acid; however, a tremor associated with lamotrigine monotherapy is rare. Here, we report a case of positional and action tremor associated with lamotrigine use. Based on the temporal relationship, it is conceivable that lamotrigine increases serotonin transmission or affects basal ganglia dopamine activity, thereby causing the tremor.
A variety of movement disorders can occur as a consequence of the administration of antiepileptic drugs (AEDs). Tremor is one of the most common side effects of AEDs such as valproic acid; however, there are few reports of tremor associated with other AEDs.1
Lamotrigine (LTG) is a widely used broad-spectrum AED. There have been few reports on central nervous system side effects with its use. Here, we experienced a case of positional and action tremor associated with lamotrigine use.
A 35-year-old female with a 10-year history of temporal lobe epilepsy had been treated with 1,200 mg of carbamazepine. Recently, her medication had been switched to LTG because of an increase in seizure frequency without any precipitating factors. The dosage was increased slowly to 200 mg per day, and the frequency of her seizures decreased. However, 6 months after LTG titration, she developed postural and kinetic tremors in both hands. The patient had no history of movement disorders or neurological disease other than seizures, and there was no family history of movement disorders.
The findings of a neurological examination were unremarkable, except for the presence of an action tremor and a very mild postural tremor. On examination of handwriting ability, the patient showed a combination of excessive squeezing of the pen and severe writing tremor. She had no bradykinesia, rigidity, or postural imbalance (see Video segment 1). The following blood tests all gave normal results: full blood count, urea, creatinine, electrolytes, liver function tests, vitamin B12 level, thyroid function tests, and autoimmune screen.
A diagnosis of LTG-induced tremor was considered, and the LTG was switched to 600 mg of oxcarbazepine (OXC). There was no worsening of her seizures, and a gradual reduction in the frequency of the tremor was observed in the 6 months after withdrawing the LTG (see Video segment 2).
LTG has rarely been linked to the development of movement disorders, including myoclonus, tics, Tourette’s syndrome, chorea, and blepharospasm, in epileptic patients.2 In add-on trials, LTG was associated with tremor in 4% of patients vs. 1% on placebo, although there was no difference in tremor incidence in a placebo-controlled monotherapy trial.1
The exact mechanism of LTG-induced tremor is unclear and speculative. LTG affects voltage-dependent sodium conductance at N-type calcium channels and increases serotonin transmission by downregulating the cortical 5-HT1A receptor.3 Intriguingly, this mechanism has occasionally been linked to the exacerbation of seizures and induction of involuntary movements. In addition, LTG does not directly affect striatal dopamine receptors, although LTG increased the basal ganglia dopamine activity in one mouse model of Parkinson’s disease, leading to increased motor activity.4,5 Many drug-induced movement disorders are related to an enhanced dopaminergic system. Therefore, a possible explanation is the action of LTG on dopamine metabolism via inhibition of the release of presynaptic excitatory neurotransmitters, which induce the striatal dopaminergic system secondarily.6
In conclusion, we report a patient who developed an LTG-induced tremor that resolved with OXC. This case suggests that OXC and LTG have different dopaminergic effects, which differ in their association with involuntary movements such as tremor.
Segment 1
The patient had a severe writing tremor and a very mild postural tremor. There was no bradykinesia, rigidity, or postural imbalance.
Segment 2
Six months after lamotrigine withdrawal, a gradual reduction in the frequency of the tremor was observed.

The authors have no financial conflicts of interest.

  • 1. Morgan JC, Sethi KD. Drug-induced tremors. Lancet Neurol 2005;4:866–876.ArticlePubMed
  • 2. Morgan JC, Harrison MB. Antiepileptics. In: Factor SA, Lang AE, Weiner WJ, editors. Drug-induced Movement Disorders. 2nd ed. Massachusetts: Blackwell Futura; 2005:408–429.Article
  • 3. Leach MJ, Marden CM, Miller AA. Pharmacological studies on lamotrigine, a novel potential antiepileptic drug: II. Neurochemical studies on the mechanism of action. Epilepsia 1986;27:490–497.ArticlePubMed
  • 4. Jones-Humble SA, Morgan PF, Cooper BR. The novel anticonvulsant lamotrigine prevents dopamine depletion in C57 black mice in the MPTP animal model of Parkinson’s disease. Life Sci 1994;54:245–252.ArticlePubMed
  • 5. Kaur S, Starr M. Motor effects of lamotrigine in naive and dopamine-depleted mice. Eur J Pharmacol 1996;304:1–6.ArticlePubMed
  • 6. Kim DG, Oh SH, Kim OJ. A case of lamotrigine-induced excessive involuntary eye blinking. J Clin Neurol 2007;3:93–95.ArticlePubMedPMC

Figure & Data

References

    Citations

    Citations to this article as recorded by  
    • Drug-induced tremor
      T. M. Ostroumova, V. A. Tolmacheva, O. D. Ostroumova
      Neurology, Neuropsychiatry, Psychosomatics.2022; 14(2): 4.     CrossRef
    • Movement disorders associated with antiseizure medications: A systematic review
      Daniel J. Zhou, Spriha Pavuluri, Isha Snehal, Cynthia M. Schmidt, Miguel Situ-Kcomt, Olga Taraschenko
      Epilepsy & Behavior.2022; 131: 108693.     CrossRef
    • Antiseizure Drugs and Movement Disorders
      Michel Sáenz-Farret, Marina A. J. Tijssen, Dawn Eliashiv, Robert S. Fisher, Kapil Sethi, Alfonso Fasano
      CNS Drugs.2022; 36(8): 859.     CrossRef
    • Akinetisch-rigide Bewegungsstörungen unter Antikonvulsiva
      K. Kohlhase, S. Knake, L. Timmermann, F. Rosenow, A. Strzelczyk
      DGNeurologie.2019; 2(4): 287.     CrossRef
    • An Unusual Etiology of Vocal Tremor in a Professional Singer
      Bridget L. Hopewell, Cristen Paige, David O. Francis
      Journal of Voice.2019; 33(5): 730.     CrossRef

    Comments on this article

    Add a comment

    JMD : Journal of Movement Disorders Twitter